Winter Weather, Reno
- When
- January 31, 6:00 AM CST to 3:51 PM CST
- Where
- Reno forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
During the day on 1/31, a fast moving storm system dropped widespread 2 to 4 inch, with localized 5 inch, snow amounts across much of south-central and southeast Kansas, and portions of central Kansas. Patchy freezing drizzle followed the snow, though ice accumulations were relatively minor.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
During the day on 1/31, a fast moving storm system dropped widespread 2 to 4 inch, with localized 5 inch, snow amounts across much of south-central and southeast Kansas, and portions of central Kansas. Patchy freezing drizzle followed the snow, though ice accumulations were relatively minor. Numerous vehicle accidents contributed to injuries (indirect) across Mcpherson, Butler, Harvey and Montgomery counties. Thankfully there were no fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 31, 3:16 AM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 AM CST WED JAN 31 2007 .DISCUSSION... FORECAST CONCERNS FOCUS ON ACCUMULATING SNOW TODAY-TONIGHT...CONTINUED LIGHT SNOW/FLURRY CHANCES THURSDAY-FRIDAY...AND ARCTIC BLAST FOR THURSDAY NIGHT AND BEYOND. FOR SIMPLICITY...WILL EXPAND SNOW ADVISORY TO INCLUDE ALL OF SOUTH-CENTRAL AND SOUTHEAST KANSAS...IN AFFECT FROM 6 AM TO 7 PM TODAY. CONTINUED DEEP ISENTROPIC ASCENT CONTINUES TO COOL/SATURATE THE MID TO LOW LEVELS...PER IR IMAGERY AND REGIONAL VAD WIND PROFILES. THINKING LIGHT SNOW WILL BREAK OUT ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS BY 6-9 AM...AND OVER SOUTHEAST KANSAS BY 9 AM-NOON...AS ATMOSPHERE SATURATES FROM THE TOP DOWN. THINKING ACCUMULATIONS WILL BE AROUND AN INCH OR LESS OVER CENTRAL KANSAS...WITH WIDESPREAD 1-2...LOCALIZED 3 INCH AMOUNTS...OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. PER MODEL DATA...IT APPEARS LIFT WILL BE MORE SUSTAINED OVER SOUTH-CENTRAL/SOUTHEAST KANSAS...AIDED BY A WEAK COUPLED JET STRUCTURE (LEFT FRONT QUAD OF SOUTHERN STREAM AND RIGHT REAR QUAD OF NORTHERN STREAM). ADDITIONALLY...GFS AND NAM INDICATE SOME MID-LEVEL DRYING MOVING IN BY THIS AFTERNOON...WHICH COULD ENHANCE LAPSE RATES/INSTABILITY ABOVE THE SNOW GROWTH REGION. ADDITIONALLY...00Z RUNS DEPICT A BIT MORE OMEGA IN THE SNOW GROWTH LAYER THAN PREVIOUS RUNS. THINKING BRUNT OF ACCUMULATING SNOW WILL END BY EARLY-MID AFTERNOON FOR CENTRAL KANSAS...LATE AFTERNOON-EARLY EVENING FOR SOUTH-CENTRAL KANSAS...AND EARLY-MID EVENING FOR SOUTHEAST KANSAS. HOWEVER...APPROACHING MID-LEVEL TROUGH MAY ACT ON MID-LEVEL BAROCLINIC ZONE TO PRODUCE CONTINUED LIGHT ACCUMULATIONS TONIGHT-THURSDAY...MAINLY ALONG THE OKLAHOMA BORDER. NOT TOO CONFIDENT THOUGH...SO DECIDED TO LET ADVISORY END BY 7 PM AND LET DAY SHIFT DECIDE IF AN EXTENSION IS NEEDED (7 PM EXPIRATION TIME ALSO LINED UP WELL WITH DODGE CITY WFO). OTHERWISE...ARCTIC BLAST STILL EXPECTED TO ARRIVE THURSDAY NIGHT. THE SLOW NAM IS BY FAR THE OUTLIER WHEN COMPARED WITH THE GFS...ECMWF AND UKMET. A FASTER SOLUTION MAKES MORE SENSE GIVEN THE MAGNITUDE OF THE COLD AIR SURGING SOUTH. THINKING POLAR VORTEX LOBE MOVING ACROSS THE AREA ON FRIDAY HAS THE POTENTIAL TO PRODUCE SOME LIGHT ACCUMULATIONS IF IT CAN ACT ON TIGHT LOW-MID LEVEL BAROCLINIC ZONE IS PLACE. CONFIDENCE REMAINS LOW ON THIS THOUGH...SO FOR NOW WILL CONTINUE TO CARRY JUST FLURRIES. THINKING PERIODIC CHANCES OF FLURRIES AND INCREASED CLOUD COVER MAY BE POSSIBLE THROUGH THE WEEKEND...AS SUBTLE RIPPLES IN THE NORTHWEST FLOW ALOFT ACT UPON BAROCLINIC ZONE. OTHERWISE...ARCTIC AIRMASS SHOULD REMAIN ENTRENCHED ACROSS THE AREA THROUGH AT LEAST EARLY NEXT WEEK...AS MASSIVE POLAR VORTEX IS RELUCTANT TO MOVE EAST. HOWEVER...THERE ARE SOME HINTS AT A MID-WEEK WARM-UP...AS WESTERN RIDGE THINKS ABOUT PROGRESSING EAST. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 28 19 33 14 / 80 40 20 10 HUTCHINSON 29 17 33 13 / 70 30 20 10 NEWTON 28 18 33 13 / 70 30 20 10 ELDORADO 28 19 33 14 / 80 40 20 10 WINFIELD-KWLD 30 20 33 15 / 80 60 30 10 RUSSELL 28 13 31 8 / 50 10 10 10 GREAT BEND 28 15 32 9 / 60 20 10 10 SALINA 29 15 32 9 / 60 20 10 10 MCPHERSON 28 17 33 12 / 70 30 10 10 COFFEYVILLE 30 21 32 17 / 80 60 30 10 CHANUTE 28 20 32 15 / 80 50 30 10 IOLA 28 19 32 14 / 80 40 20 10 PARSONS-KPPF 29 20 33 16 / 80 50 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ067>072-082-083- 091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 528 AM CST WED JAN 31 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 528 AM CST WED JAN 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL SPREAD ACROSS ALL OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS TODAY. A SNOW ADVISORY IS IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL 7 PM THIS EVENING. PLEASE REFER TO THE LATEST WINTER WEATHER BULLETIN FOR ADDITIONAL DETAILS. AREAS OF LIGHT SNOW WILL CONTINUE FOR MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT...WHERE ADDITIONAL ACCUMULATIONS MAY APPROACH ONE INCH FOR LOCATIONS NEAR THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AREAS OF LIGHT SNOW AND FLURRIES WILL CONTINUE TO AFFECT MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY...WITH ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE. CHANCES FOR LIGHT SNOW AND FLURRIES MAY AFFECT THE ENTIRE AREA ONCE AGAIN THURSDAY NIGHT AND FRIDAY. A COLD ARCTIC AIRMASS WILL SURGE SOUTH ACROSS THE AREA THURSDAY NIGHT...AND REMAIN ENTRENCHED ACROSS THE REGION INTO EARLY NEXT WEEK. OVERNIGHT AND EARLY MORNING WIND CHILL READINGS WILL RANGE FROM ZERO TO 10 BELOW ZERO ACROSS THE AREA...COLDEST ACROSS CENTRAL KANSAS. ADDITIONALLY...FLURRIES WILL ONCE AGAIN BE POSSIBLE ACROSS THE AREA MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT TIMELY SNOWFALL ACCUMULATION REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KLEINSASSER
The national radar mosaic for the moment the first event began.
21 winter weather. Local standard time, as filed.
Nine injury accidents occurred countywide. Information courtesy of the Newton Kansan.
Two cars collided on Southeast 50th east of Bluestem due to the slick conditions, resulting in injuries. Information courtesy of the El Dorado Times.
An injury accident occurred on I-135 about one mile north of Mcpherson due to the slick conditions. Information courtesy of the Hutchinson News.
A two-vehicle accident produced one injury west of Coffeyville on U.S. Highway 166 due to the slick conditions. Information courtesy of the Coffeyville Journal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11257, 11258, 11260, 11262, 11263, 11264, 11265, 11266, 11268, 11270, 11271, 11272, 11273, 11274, 11275, 11277, 11278, 11279, 11280, 11281, 11282.